Doxycycline is a broad-spectrum tetracycline-class antibiotic used in the treatment of infections caused by bacteria and certain parasites. It is used to treat bacterial pneumonia, acne, chlamydia infections, Lyme disease, cholera, typhus, and syphilis. It is also used to prevent malaria in combination with quinine. Doxycycline may be taken by mouth or by injection into a vein.
Doxycycline is in a class of medications called tetracycline antibiotics. It works to treat infections by preventing the growth and spread of bacteria. It works to treat acne by killing the bacteria that infects pores and decreasing a certain natural oily substance that causes acne. It works to treat rosacea by decreasing the inflammation that causes this condition.
Doxycycline was patented in 1957 and came into commercial use in 1967. It is on the World Health Organization’s List of Essential Medicines. Doxycycline is available as a generic medicine. In 2019, it was the 90th most commonly prescribed medication in the United States, with more than 8 million prescriptions.
However, while millions continue to benefit from the medication, there is a growing number of individuals who continue to suffer from the adverse effects of using doxycycline. This group of people claims that Doxycycline ruined or is ruining their lives.
In this third series of doxycycline ruined my life, we will be sharing the stories of many Reddit users who narrated how Doxycycline ruined their lives.
Report of Doxycycline Adverse Effects by Reddit Users
A Reddit user by the name TheeSaucySorcerer complained bitterly about how doxycycline is making her depressed. She wrote “So I’ve been taking doxycycline for my acne for about 3-4 days and I have been so depressed. I was doing SO well before I started taking the acne medication, and I’m not an unstable person at all. I thought at first it was maybe my period and I was just PMSing or something, but I NEVER get sad on my period. Out of the whole 6- 7 years of having a period I have not once gotten sad from it, irritable yes, but depressed? No. I looked it up and I guess it can be rare but it’s a side effect. I was just wondering if anyone else has gone through anything similar?”
In response, another user bpgirl1993 wrote, “I’ve been taking doxy for around 2 months and I’ve felt so depressed, I’m barely able to get out of bed. I’ve had depressive episodes in the past but never this bad or for so long. Never crossed my mind it could be related. My family even started asking if I was okay because I’ve been acting so different”.
Another user cheezy_sticks who experienced similar symptoms said “ You’re not alone at all. I also experienced mental health struggles to the point where I had to be admitted. After I stopped doxycycline, I got better over time. I do struggle with mental health but when I was on doxycycline, it was more severe. I advise that you stop taking it, just make sure you talk and report this to your dermatologist. I looked up more information about it leading to mental health issues and there are many scenarios. It makes me distraught knowing that the side effect isn’t listed. As of now, I take spironolactone instead so there are alternatives out there for acne. Thank you for sharing, i’m glad to know that i’m not the only one. Stay safe and I hope that you get better! You got this!
It’s such a nice day but I’m inside crying my eyes out in bed because I’m sad for no reason. I haven’t felt like this since freshman year and I feel like shit. I’m definitely going to talk to my doctor and dermatologist about changing the medication but I just wanted to know if any of you guys had similar experiences”.
Doxycycline and other members of the tetracycline class of antibiotics are not generally approved for treating patients under 8 years old. These antibiotics can cause swelling of the brain and a condition called bulging fontanels (soft spot on head) in infants.
Doxycycline may cause side effects. Tell your doctor if any of these symptoms are severe or do not go away:
• loss of appetite
• itching of the rectum or vagina
• sore or irritated throat
• swollen tongue
• dry mouth
• back pain
• changes in color of skin, scars, nails, eyes, or mouth
Some side effects can be serious. If you experience any of these symptoms, call your doctor immediately:
• blurred vision, seeing double, or loss of vision
• rash that may occur with fever or swollen glands
• skin redness, peeling or blistering
• difficulty breathing or swallowing
• swelling of the eyes, face, throat, tongue, or lips
• unusual bleeding or bruising
• watery or bloody stools, stomach cramps, or fever during treatment or for up to two or more months after stopping treatment
• a return of fever, sore throat, chills, or other signs of infection
• joint pain
• chest pain
• discoloration of permanent (adult) teeth
Doxycycline may cause other side effects. Call your doctor if you have any unusual problems while taking this medication.If you experience a serious side effect, you or your doctor may send a report to the Food and Drug Administration’s (FDA) MedWatch Adverse Event Reporting program online (http://www.fda.gov/Safety/MedWatch) or by phone (1-800-332-1088).